Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Error estimates with smooth and nonsmooth data for a finite element method for the Cahn-Hilliard equation


Authors: Charles M. Elliott and Stig Larsson
Journal: Math. Comp. 58 (1992), 603-630, S33
MSC: Primary 65M60; Secondary 65M15
DOI: https://doi.org/10.1090/S0025-5718-1992-1122067-1
MathSciNet review: 1122067
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A finite element method for the Cahn-Hilliard equation (a semilinear parabolic equation of fourth order) is analyzed, both in a spatially semidiscrete case and in a completely discrete case based on the backward Euler method. Error bounds of optimal order over a finite time interval are obtained for solutions with smooth and nonsmooth initial data. A detailed study of the regularity of the exact solution is included. The analysis is based on local Lipschitz conditions for the nonlinearity with respect to Sobolev norms, and the existence of a Ljapunov functional for the exact and the discretized equations is essential. A result concerning the convergence of the attractor of the corresponding approximate nonlinear semigroup (upper semicontinuity with respect to the discretization parameters) is obtained as a simple application of the nonsmooth data error estimate.


References [Enhancements On Off] (What's this?)

  • [1] J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system I. Interfacial free energy, J. Chem. Phys. 28 (1958), 258-267.
  • [2] M. Crouzeix and V. Thomée, On the discretization in time of semilinear parabolic equations with nonsmooth initial data, Math. Comp. 49 (1987), 359-377. MR 906176 (89c:65102)
  • [3] M. Crouzeix, V. Thomée, and L. B. Wahlbin, Error estimates for spatially discrete approximations of semilinear parabolic equations with initial data of low regularity, Math. Comp. 53 (1989), 25-41. MR 970700 (90a:65217)
  • [4] Q. Du, Finite element solution of a continuum model of phase separation, preprint.
  • [5] Q. Du and R. A. Nicolaides, Numerical analysis of a continuum model for phase transition, Research Report No. 88-23, Department of Mathematics, Carnegie Mellon University, 1988.
  • [6] C. M. Elliott and D. A. French, A nonconforming finite-element method for the two-dimensional Cahn-Hilliard equation, SIAM J. Numer. Anal. 26 (1989), 884-903. MR 1005515 (90k:65163)
  • [7] C. M. Elliott, D. A. French, and F. A. Milner, A second order splitting method for the Cahn-Hilliard equation, Numer. Math. 54 (1989), 575-590. MR 978609 (90k:65173)
  • [8] C. M. Elliott and S.-M. Zheng, On the Cahn-Hilliard equation, Arch. Rational Mech. Anal. 96 (1986), 339-357. MR 855754 (87k:80007)
  • [9] J. K. Hale, Asymptotic behavior of dissipative systems, Math. Surveys and Monos., vol. 25, Amer. Math. Soc., Providence, RI, 1988. MR 941371 (89g:58059)
  • [10] J. K. Hale, X.-B. Lin, and G. Raugel, Upper semicontinuity of attractors for approximations of semigroups and partial differential equations, Math. Comp. 50 (1988), 89-123. MR 917820 (89a:47093)
  • [11] H.-P. Helfrich, Error estimates for semidiscrete Galerkin type approximations for semilinear evolution equations with nonsmooth initial data, Numer. Math. 51 (1987), 559-569. MR 910865 (88j:65130)
  • [12] J. G. Heywood and R. Rannacher, Finite element approximation of the nonstationary Navier-Stokes problem II. Stability of solutions and error estimates uniform in time, SIAM J. Numer. Anal. 23 (1986), 750-777. MR 849281 (88b:65132)
  • [13] C. Johnson, S. Larsson, V. Thomée, and L. B. Wahlbin, Error estimates for spatially discrete approximations of semilinear parabolic equations with nonsmooth initial data, Math. Comp. 49 (1987), 331-357. MR 906175 (88k:65100)
  • [14] P. E. Kloeden and J. Lorenz, Lyapunov stability and attractors under discretization, Differential Equations, Proceedings of the EQUADIFF Conference (C. M. Dafermos, G. Ladas, and G. Papanicolaou, eds.), Marcel Dekker, 1989, pp. 361-368. MR 1021735 (91a:65187)
  • [15] B. Nicolaenko, B. Scheurer, and R. Temam, Some global dynamical properties of a class of pattern formation equations, Comm. Partial Differential Equations 14 (1989), 245-297. MR 976973 (90e:35138)
  • [16] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Springer-Verlag, 1983. MR 710486 (85g:47061)
  • [17] R. Temam, Infinite-dimensional dynamical systems in mechanics and physics, Springer-Verlag, 1988. MR 953967 (89m:58056)
  • [18] V. Thomée, Galerkin finite element methods for parabolic problems, Lecture Notes in Math., vol. 1054, Springer-Verlag, Berlin and New York, 1984. MR 744045 (86k:65006)
  • [19] V. Thomée and L. B. Wahlbin, On Galerkin methods in semilinear parabolic problems, SIAM J. Numer. Anal. 12 (1975), 378-389. MR 0395269 (52:16066)
  • [20] W. von Wahl, On the Cahn-Hilliard equation $ u'+ {\Delta ^2}u - \Delta f(u) = 0$, Delft Progr. Rep. 10 (1985), 291-310. MR 839466 (88b:35100)
  • [21] S.-M. Zheng, Asymptotic behavior of solution to the Cahn-Hilliard equation, Appl. Anal. 23 (1986), 165-184. MR 870486 (88b:35036)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60, 65M15

Retrieve articles in all journals with MSC: 65M60, 65M15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1992-1122067-1
Keywords: Cahn-Hilliard equation, nonlinear, semigroup, smoothing property, finite element, backward Euler method, error estimate, nonsmooth data, upper semicontinuity, attractor
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society